Does anybody take both Aspirin and Apixaban for Atrial fibrilation

My husband has been on Aspirin 75mg for 13 years since having a stent fitted. He has recently been diagnosed with Atrial Fibrilation and the Cardiologist has now prescribed a low dose Beta-Blocker Bisoprol 2.5mg and also Apixaban 2.5 mg twice daily and told him to continue with the Aspirin. When asked why he had to take both he was very vague and the question was not answered. Just wondered if anybody else takes both and what the reasoning behind this might be?

15 Replies

  • I was prescribed both a couple of years ago, along with a PPI and god knows what else. I was in hospital at the time, and they didn't tell me anything - in fact, the right hand didn't seem to know what the left hand was doing and it was impossible to get any information about anything! Once I'd left hospital and regained my senses enough to realise what I was taking and the effect it was all having, I took myself off everything. So, I really can't give you any information about the whys and wherefors. Just to tell you that I was prescribed this mixture, too.

  • Thanks Greygoose and I hope you are feeling well now. It helps to know somebody else has been in this position. He is going to ask the GP for the reasoning behind this - but I doubt that he will know. Best Wishes.

  • I'm feeling much better without all that... stuff, thank you. But then, I don't think I had a heart problem in the first place, I think it was just magnesium deficiency.

  • There are new guidelines - which didn't seem to have any impact - so they have been re-iterated. Apparently Docs have been told not to prescribe Aspirin so often. It is probably one of those medical facts that is just an opinion :-) Stole that from Dr Kendrick !! I think the report was in the Mail.

    Has hubby had his thyroid checked - Low T3 is often the cause of heart issues....

  • An awful lot of studies done to go against something which works and is cheap is usually somewhere along the line commissioned by Big Pharma. I am on Aspirin as are my children, enteric coated of course and always on a full stomach, as we have Hughes Syndrome/APS/Sticky Blood it also helps in pregnancy for women with this condition... There is of coures an alternative which is Plavix, which is more expensive. People wrongly think that Aspirin thins the blood, it does not, it is an anti platelet medication designed to stop clots forming so that the platelets move past each other more smoothly..MaryF

  • Nothing like personal experience - thank you MaryF. I think you made a good point about being enteric coated - am sure that will be helpful for others too....

  • Thank you Mary F, maybe he does need to take both! We always thought it was to thin the blood as when he cuts himself we always have problems trying to stop the bleeding...Brenchley

  • Don't stop anything without checking it is quite common to be on Aspirin for something like that, check with them, they will not want that stent 'clogging' MaryF

  • Thanks, hadn't thought about the stent clogging. It would help if GPs /consultants explained things. Mind you saying that our GP these days (new system this past 6 months) won't see anybody unless he has spoken to you on the phone first to decide whether it is necessary to see you in person. No wonder there is never anybody in the waiting room! Brenchley

  • Hi Marz,

    We saw the article in Friday's Daily Mail and that is why he is going to phone the GP tomorrow. Yes he had his thyroid checked (full panel) about 2 months ago, I made him get a print out of his results and everything was OK. The reason he was sent to the Cardiologist was because he had 2 syncope attacks (unexplained fainting) within 3 months and ended up in A & E on both occasions. I just get the impression that the Cardiologist is clutching at straws. We have been aware for many years that he has an atrial flutter which has never caused him any problems.

    Many thanks and best wishes.

  • As MaryF mentioned above - we have to be mindful of the shenanigans of Big Pharma !! Hope all goes well for him....

  • I'm no expert and you should seek medical advice on this but I think Asprin is given as it affects platelets and Apixaban ( which I am on) is good for anticoagulation for AF.

    I'm guessing but he may have put you on the lower dose of Apixaban to reduce the bleeding risk of having both at once- or it may be because of age/ kidney function when lower dose of apixaban is used??

  • Thanks rosyG that is helpful and I will relay this to him so that he is aware of this when he speaks to the GP, who should know why the Cardio. prescribed Apixaban and advised that he should stay on Aspirin. Brenchley.

  • Does your husband have a thyroid condition? Beta blockers block the beta thyroid receptors and make hypothyroid conditions worse. Also asprin has been categorized as a thyroid antagonist which reduces T3 levels.

  • Thanks Sandy12. He had his thyroid checked a couple of months ago and he got the print for me to check, and all his readings were fine. It has now emerged this last couple of days that his anaemia which the Dr. didn't see fit to treat has suddenly got much worse and his iron levels are right down. We don't know if it is the new blood thinner which is causing a problem. Anyhow the Dr. is sending him for a Colonoscopy urgently as he thinks he has an internal bleed, although he has told him to keep taking the medication! Hopefully we will get him sorted out before too long. Again Many thanks and all the best. Brenchley.

You may also like...